Winter Storm, Caribou Highlands
- When
- December 25, 8:00 PM MST to December 27, 10:00 AM MST
- Where
- Caribou Highlands forecast zone
- Reported by
- TRAINED SPOTTER
A prodigious winter storm affected nearly all of southeastern Idaho beginning Christmas evening and continuing until the morning of the 27th. Generally 1 to 2 feet of snow were common across the Snake River Plain and southeastern Highlands with the storm.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
A prodigious winter storm affected nearly all of southeastern Idaho beginning Christmas evening and continuing until the morning of the 27th. Generally 1 to 2 feet of snow were common across the Snake River Plain and southeastern Highlands with the storm. In Pocatello, it set the one day December record for snowfall with 13 inches on the 26th. The storm totaled 14.9 inches at the NWS office at the airport. High winds accompanied the storms with blizzard conditions in Pocatello during the evening and overnight on the 26th. Other specific snow amounts from the storm were 20 inches on the east benches of Pocatello with 4 feet drifts. 18 inches 8 miles east of Fort Hall, 1 foot in American Falls, 1 foot in the Idaho Falls area, 15 inches in Bone, 9 inches in Grace, 16 inches at Howell Canyon, 16 inches at Wild Horse Divide, 9 inches at Soda Springs, and 15 inches at Driggs. The Pocatello airport shut down on the 26th and although not receiving heavy snow, blizzard conditions were reported in Burley on the morning of the 26th with whiteout conditions reported on interstate 84.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 25, 2:30 PM MST, 5 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID 230 PM MST THU DEC 25 2003 .DISCUSSION... LATEST H2O SATIMG SHOWING NEGATIVELY TILTED 500 MB LOW CENTERED ALONG THE BC COAST EXTENDING SE THROUGH PAC NW STATES WITH A SIGNIFICANT S/WV FEATURE ROTATING THROUGH SRN EXTENT OF TROUGH OFF THE CNTRL CALIFORNIA COAST. BAROCLINIC LEAF ALSO NOTED DEVELOPING AHEAD OF WAVE OVER CNTRL SIERRA WITH 120KT H3 JET NOSING INLAND. SURFACE ANALYSIS SHOWING AN ASSOCIATED LOW SPINNING UP TO THE LEE OF THE SRN SIERRA MUCH LIKE PREVIOUS AVN PROGS. 12Z ETA ROTATES UPPER FEATURE EAST INTO LAS VEGAS TONIGHT THEN NE INTO WRN COLORADO BY FRIDAY AFTERNOON WITH FORECAST AREA FALLING TO THE NORTH OF COPIOUS QPF FIELD. 12Z AVN ON THE OTHER HAND CONTINUES WITH A MORE NORTHERLY TRACK INTO CALIENTE TONIGHT THEN NE THROUGH ROCK SPRINGS FRIDAY AFTERNOON. THIS LATTER SCENARIO PLACES SE ZONES ON CUSP OF STRONG JET DYNAMICS AND QPF. USING AVN GUIDANCE AS INPUT TO LOCAL STUDY GENERATES 5+ INCHES OF SNOW IN SNAKE PLAINS WHILE AVN QPF/TEMP CONVERSION PRODUCES A STORM TOTAL OF 3-5 INCHES IN THE SNAKE PLAINS AND 5-7 INCHES ACROSS SE MOUNTAINS BY FRIDAY EVENING. ETA CONSIDERABLY DRIER. WHILE A GREAT DEAL OF UNCERTAINTY REMAINS WITH THE EVENTUAL STORM TRACK WILL SPLIT DIFFERENCE BETWEEN MODELS WITH SNOW ACCUMULATIONS REMAINING BELOW WARNING/ADVISORY AMOUNTS ACROSS THE SE ZONES FOR NOW. WAVE LIFTS SLOWLY NE INTO WRN SOUTH DAKOTA BY SATURDAY MORNING AS REMAINS OF MAIN UPPER TROUGH ALONG BC COAST BEGIN TO MIGRATE SE INTO SRN BC BY SATURDAY AFTERNOON (FURTHER NORTH THAN PREVIOUS PROGS WERE INDICATING). INFLUX OF MOISTURE WILL SPREAD ACROSS ZONES AS S/WV ENERGY SHEARS SE ALONG DIVIDE SATURDAY NIGHT/SUNDAY. HUSTON FOR SUN NGT THROUGH THU NGT...GFS FROM THIS AM ALREADY BACKING OFF OF LAST NIGHTS GFSX SCENARIO OF STRONG COLD CORE U/L LOW TRACKING FROM INTERIOR CANADA INTO STATE BY TUE 30/12Z...THEN FURTHER DIGGING SWD INTO 4 CORNERS AREA. SO HAVE BACKED OFF COLD TEMPERATURES SOMEWHAT..ESPECIALLY FOR TUE AFTN HIGHS. HOWEVER ALL EXTENDED PROGS CONTINUE TO HAVE AN U/L LOW MOVING SOUTHWARD THROUGH THE WESTERN U.S. WITH ONLY DIFFERENCE BEING ITS RELATIVE STRENGTH. ECMWF BY FAR THE WARMEST WITH ONLY OPEN WAVE OVER INTERMT WEST AND CUT-OFF LOW DEVELOPING OVER SRN CA COAST. UKMET JUST WEAKER AND SLOWER THAN LATEST GFS/MRF. HAVE UPPED POPS FOR SUN NGT/MON WITH TROF SWINGING THROUGH DURING THE DAY MON. U/L FLOW CONTINUES TO BE NWLY THROUGH THE PERIOD MAKING FOR COOLER THAN NORMAL TEMPERATURES...AND THIS IS BROUGHT OUT BY GFSX MOS GUIDANCE...ALTHOUGH HAVE BIASED WARM AGAINST THE OUTPUT. TUE/TUE NGT DRIEST PART OF THE PERIOD...THEN OCCASIONAL SHORTWAVES MOVING THROUGH THE NWLY FLOW FOR WEDN THROUGH THU. ON THU NGT MAJOR WAVE APPROACHES COAST WITH SERN ID RECEIVING GOOD CHANCE OF PRECIP AS EARLY AS THU NGT. MESSICK && .PIH WATCHES/WARNING/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO IDAHO 530 AM MST THU DEC 25 2003 IDZ017>023-031-032-261200- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 530 AM MST THU DEC 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... MORE SNOW IS LIKELY ON FRIDAY IN THE EASTERN HIGHLANDS AND SNAKE RIVER PLAIN. RIGHT NOW AMOUNTS ARE EXPECTED TO BE AROUND 2 TO 5 INCHES IN THE HIGHLANDS AND AROUND 1 TO 2 INCHES IN THE SNAKE RIVER PLAIN. THE TRACK OF THE LOW PRESSURE CAUSING THE SNOW IS STILL UNCERTAIN. HOLIDAY TRAVELERS SHOULD MONITOR NOAA WEATHER RADIO AND/OR THEIR LOCAL MEDIA OUTLETS FOR FURTHER UPDATES. .SPOTTER INFORMATION STATEMENT... WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS. REPORTS SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.
6 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2003Every state in 2003This day in weather historyWarnings in Idaho, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328159, 5328160, 5328161, 5328162, 5328163, 5328164.